Hail, Ellis
- When
- May 23, 3:10 AM CST
- Where
- Ellis County, 5 mi E of Hays
- Measured
- 1 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 38.867, -99.217
3 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at May 23, 1:20 AM CST, 1 hour 50 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 220 AM CDT FRI MAY 23 2003 DAYS 1-2... ...RAIN AND THUNDERSTORMS THE MAIN CONCERN FRIDAY NIGHT AND SATURDAY... PERSISTENT NORTHWEST FLOW PATTERN WILL CONTINUE THROUGH THE MEMORIAL DAY WEEKEND. THIS PATTERN WILL KEEP H8-7 BAROCLINIC ZONE IN VICINITY OF WESTERN KANSAS. ITEM OF MOST SHORT TERM CONCERN IS DEVELOPING NOCTURNAL CONVECTION AS OF THE TIME OF THIS WRITING (07Z) NORTH OF HAYS. LOOKING AT RADAR TRENDS, WOULD EXPECT THESE DEVELOPING STORMS TO REACH TREGO/ELLIS COUNTY BY 09Z. HAVE GONE WITH A 50 POP FOR THE FAR EASTERN COUNTIES THROUGH THE FIRST PART OF THE DAY TOMORROW AS THESE STORMS WILL LIKELY PERSIST THROUGH AT LEAST MIDDAY. SUBSIDENCE IN THE WAKE OF THIS MCS TOMORROW WILL KEEP SOUTHWEST KANSAS DRY DURING THE DAY. A RENEWED AREA OF STORMS ARE EXPECTED TO DEVELOP LATE IN THE DAY OVER THE HIGHER TERRAIN OF NORTHEASTERN COLORADO...NORTH INTO NORTHERN NEBRASKA. THE ACTIVITY THAT DEVELOPS IN FAVORABLE ELEVATED HEATING (PALMER DIVIDE AND CHEYENNE RIDGE) WOULD MOVE INTO WEST CENTRAL KANSAS IN THE LATE EVENING. MEANWHILE, INCREASING FRONTOGENETIC FORCING/MID LEVEL DEFORMATION OVER NORTHERN PORTIONS OF THE CENTRAL PLAINS...AHEAD OF A POTENT VORT LOBE BEHIND THE GREAT LAKES TROUGH/UPPER LOW...WILL MAINTAIN UPWARD VERTICAL MOTION FOR DEVELOPMENT/MAINTENANCE OF LARGE MCS OVER NEBRASKA OVERNIGHT TONIGHT. THIS WILL MOVE INTO NORTHERN KANSAS AFTER ROUGHLY 09Z, AND CONTINUE SOUTHWARD IN LARGE SCALE ASCENT...H7 COLD ADVECTION... THROUGH KANSAS EARLY SATURDAY. MUCH OF SOUTHERN KANSAS WOULD RECEIVE BENEFICIAL RAINFALL, HOWEVER PUTTING A SIGNIFICANT HAMPER TO OUTDOOR HOLIDAY ACTIVITIES. A LARGE AREA OF GREATER THAN ONE INCH PRECIPITATION LOOKS QUITE LIKELY, ESPECIALLY OVER THE SOUTHERN AND EASTERN ZONES OF MY CWA BY SATURDAY AFTERNOON. WILL LOOK FOR THE PCPN TO SHUT OFF AFTER 21Z, WITH LINGERING CLOUDS FOR THE REST OF THE DAY. THIS WILL PUT A DENT IN HIGH TEMPS, WITH 72 OR 73 AT BEST FOR HIGHS. WHILE THERE WILL BE AN ASSOCIATED SEVERE WEATHER THREAT WITH THE STORMS LATE FRIDAY NIGHT/SATURDAY, APPEARS THAT THE MAIN THREAT WOULD BE SOME LARGE HAIL WITH DAMAGING WIND GUSTS AS WELL. THE BEST THREAT FOR SVRWX WOULD LIKELY OCCUR BEFORE 12Z WHEN LLJ IS MOST PREVALENT. DAYS 3-7... PREFER THE GOING EXTENDED PACKAGE AS IS, AND THUS NO CHANGES PLANNED AT THIS TIME. LATEST AVN MODEL RUN SUGGESTS PERHAPS A SHORT WAVE CROSSING CLOSE TO THE CWA FROM THE NORTHWEST TO THE SOUTHEAST SUNDAY NIGHT, AND GOING 30 POPS REFLECT THIS THINKING. .PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE CONTAINED WITHIN THE DODGE CITY ZONE FORECAST. DDC 78 60 73 55 / 30 50 60 40 GCK 79 60 74 54 / 30 60 60 40 EHA 83 61 77 54 / 20 50 60 40 LBL 82 60 76 55 / 30 50 60 40 HYS 75 58 72 55 / 40 60 60 20 P28 75 63 74 56 / 50 50 60 40 .DDC WATCHES/WARNINGS/ADVISORIES... KS...NONE. UMSCHEID/12
KSZ030-031-043>046-061>066-074>081-084>090-231000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 506 AM CDT THU MAY 22 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON OVER PORTIONS OF WEST CENTRAL AND SOUTHWEST KANSAS, GENERALLY NORTH OF THE ARKANSAS RIVER. THE PRIMARY THREAT FROM SEVERE THUNDERSTORMS WILL BE LARGE HAIL, MAINLY AFTER 4 PM. ANY OF THESE SURFACE BASED THUNDERSTORMS THAT DEVELOP AFTER 4 PM SHOULD DIMINISH SHORTLY AFTER SUNSET. ANOTHER ROUND OF OVERNIGHT SEVERE THUNDERSTORMS IS POSSIBLE OVER PORTIONS OF WEST CENTRAL KANSAS. LOCATIONS THAT HAVE THE BEST CHANCE OF THUNDERSTORMS AFTER MIDNIGHT TONIGHT INCLUDE WAKEENEY, HAYS, NESS CITY, AND LACROSSE. LARGE HAIL WILL BE THE MAIN THREAT FROM THESE OVERNIGHT THUNDERSTORMS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FOR ALL OF SOUTHWEST KANSAS FOR FRIDAY AND FRIDAY NIGHT. A SURFACE LOW PRESSURE AREA WILL PERSIST OVER WESTERN KANSAS WITH RENEWED THUNDERSTORM CHANCES DURING THE LATE AFTERNOON HOURS AND CONTINUING THROUGH THE OVERNIGHT HOURS FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS MAY BE NEEDED LATE THIS AFTERNOON FOR AREAS NORTH OF THE ARKANSAS RIVER. SPOTTERS MAY ALSO BE NEEDED IN THE WAKEENEY, HAYS, NESS CITY, AND LACROSSE AREAS AFTER MIDNIGHT TONIGHT. UMSCHEID
The Dodge City radar (KDDC), 139 km away, was scanning. The volume nearest the first event began at 09:07 UTC.
3 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2003Every state in 2003This day in weather historyWarnings in Kansas, May 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5359982, 5359983, 5360284.